Allergy Asthma Immunol Res.  2019 Sep;11(5):709-722. 10.4168/aair.2019.11.5.709.

Severe Cutaneous Adverse Reactions to Antiepileptic Drugs: A Nationwide Registry-Based Study in Korea

Affiliations
  • 1Department of Internal Medicine, Inje University Haeundae Paik Hospital, Busan, Korea.
  • 2Drug Safety Monitoring Center, Seoul National University Hospital, Seoul, Korea.
  • 3Department of Preventive Medicine, Seoul National University College of Medicine, Seoul, Korea.
  • 4Department of Internal Medicine, Chungbuk National University Hospital, Cheongju, Korea.
  • 5Department of Internal Medicine, Kyungpook National University Hospital, Daegu, Korea.
  • 6Department of Internal Medicine, Ajou University School of Medicine, Suwon, Korea.
  • 7Department of Internal Medicine, Seoul National University Bundang Hospital, Seongnam, Korea.
  • 8Department of Internal Medicine, Pusan National University Hospital, Busan, Korea.
  • 9Department of Internal Medicine, Yonsei University College of Medicine, Seoul, Korea.
  • 10Department of Internal Medicine, Dong-A University College of Medicine, Busan, Korea.
  • 11Department of Internal Medicine, Seoul Metropolitan Government-Seoul National University Boramae Medical Center, Seoul, Korea.
  • 12Department of Internal Medicine, Dankook University College of Medicine, Cheonan, Korea.
  • 13Department of Internal Medicine, Chung-Ang University College of Medicine, Seoul, Korea.
  • 14Department of Internal Medicine, Hanyang University College of Medicine, Seoul, Korea.
  • 15Department of Internal Medicine, Inha University School of Medicine, Seoul, Korea.
  • 16Department of Internal Medicine, Inje University Pusan Paik Hospital, Busan, Korea.
  • 17Department of Internal Medicine, Hallym University Sacred Heart Hospital, Anyang, Korea.
  • 18Department of Internal Medicine, Jeju National University Hospital, Jeju, Korea.
  • 19Department of Internal Medicine, Dongguk University Ilsan Hospital, Goyang, Korea.
  • 20Department of Internal Medicine, Keimyung University Dongsan Medical Center, Daegu, Korea.
  • 21Department of Pharmacology, The Catholic University of Korea, College of Medicine, Seoul, Korea.
  • 22Department of Internal Medicine, Ewha Womans University Hospital, Seoul, Korea.
  • 23Department of Internal Medicine, Chonbuk National University Hospital, Jeonju, Korea.
  • 24Department of Internal Medicine, Chonnam National University Hospital, Gwangju, Korea.
  • 25Department of Internal Medicine, Gachon University Gil Medical Center, Incheon, Korea.
  • 26Department of Internal Medicine Chosun University Hospital, Gwangju, Korea.
  • 27Department of Internal medicine, Medical School of Yeungnam University, Daegu, Korea.
  • 28Department of Internal Medicine, Kosin University College of Medicine, Busan Korea.
  • 29Department of Internal Medicine, Seoul National University College of Medicine, Seoul, Korea.
  • 30Institute of Allergy and Clinical Immunology, Seoul National University Medical Research Center, Seoul, Korea.
  • 31Department of Pulmonology and Allergy, Hallym University Dongtan Sacred Heart Hospital, Hallym University College of Medicine, Hwaseong, Korea. mdqueen@hallym.or.kr
  • 32Allergy and Clinical Immunology Research Center, Hallym University College of Medicine, Chuncheon, Korea.

Abstract

PURPOSE
Severe cutaneous adverse reactions (SCARs), including Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug reaction with eosinophilia and systemic symptoms (DRESS) to antiepileptic drug (AED), are rare, but result in significant morbidity and mortality. We investigated the major culprit drugs, clinical characteristics, and clinical course and outcomes of AED-induced SCARs using a nationwide registry in Korea.
METHODS
A total of 161 patients with AED-induced SCARs from 28 referral hospitals were analyzed. The causative AEDs, clinical characteristics, organ involvements, details of treatment, and outcomes were evaluated. We compared the clinical and laboratory parameters between SJS/TEN and DRESS according to the leading causative drugs. We further determined risk factors for prolonged hospitalization in AED-induced SCARs.
RESULTS
Carbamazepine and lamotrigine were the most common culprit drugs causing SCARs. Valproic acid and levetiracetam also emerged as the major causative agents. The disease duration and hospital stay in carbamazepine-induced SJS/TEN were shorter than those in other AEDs (P< 0.05, respectively). In younger patients, lamotrigine caused higher incidences of DRESS than other drugs (P= 0.045). Carbamazepine, the most common culprit drug for SCARs, was associated with a favorable outcome related with prolonged hospitalization in SJS (odds ratio, 0.12; 95% confidence interval, 0.02-0.63, P= 0.12), and thrombocytopenia was found to be a risk factor for prolonged hospitalization in DRESS.
CONCLUSION
This was the first large-scale epidemiological study of AED-induced SCARs in Korea. Valproic acid and levetiracetam were the significant emerging AEDs causing SCARs in addition to the well-known offending AEDs such as carbamazepine and lamotrigine. Carbamazepine was associated with reduced hospitalization, but thrombocytopenia was a risk factor for prolonged hospitalization. Our results suggest that the clinical characteristics and clinical courses of AED-induced SCARs might vary according to the individual AEDs.

Keyword

Antiepileptic drugs; Stevens-Johnson syndrome; toxic epidermal necrolysis

MeSH Terms

Anticonvulsants*
Carbamazepine
Cicatrix
Drug Hypersensitivity Syndrome
Epidemiologic Studies
Hospitalization
Humans
Incidence
Korea*
Length of Stay
Mortality
Referral and Consultation
Risk Factors
Stevens-Johnson Syndrome
Thrombocytopenia
Valproic Acid
Anticonvulsants
Carbamazepine
Valproic Acid
Full Text Links
  • AAIR
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error